Mathematical modeling of fungal infection in immune compromised individuals

The effect of back mutation on drug treatment

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

We present a mathematical model that describes treatment of a fungal infection in an immune compromised patient in which both susceptible and resistant strains are present with a mutation allowing the susceptible strain to become resistant as well as a back mutation allowing resistant fungus to again become susceptible. The resulting nonlinear differential equations model the biological outcome, in terms of strain growth and cell number, when an individual is treated with a fungicidal or fungistatic drug. The model demonstrates that under any levels of the drug both strains will be in stable co-existence and high levels of treatment will never completely eradicate the susceptible strain. A modified model is then described in which the drug is changed to one in which both strains are susceptible, and subsequently, at the appropriate level of treatment, complete eradication of both fungal strains ensues. We discuss the model and implications for treatment options within the context of an immune compromised patient.

Original languageEnglish (US)
Article number8324
Pages (from-to)66-76
Number of pages11
JournalJournal of Theoretical Biology
Volume385
DOIs
StatePublished - Nov 21 2015

Fingerprint

Drug therapy
Mycoses
Mathematical Modeling
drug therapy
Infection
Drugs
Mutation
mathematical models
mutation
infection
Pharmaceutical Preparations
Biological Models
drugs
Therapeutics
Fungi
Theoretical Models
Cell Proliferation
Coexistence
Model
Differential equations

Keywords

  • Bifurcations
  • Fungus
  • Resistant strains
  • Stability
  • Susceptible strains

ASJC Scopus subject areas

  • Applied Mathematics
  • Statistics and Probability
  • Modeling and Simulation
  • Agricultural and Biological Sciences(all)
  • Biochemistry, Genetics and Molecular Biology(all)
  • Immunology and Microbiology(all)
  • Medicine(all)

Cite this

@article{3f354586901942c1a7ee40432c51713b,
title = "Mathematical modeling of fungal infection in immune compromised individuals: The effect of back mutation on drug treatment",
abstract = "We present a mathematical model that describes treatment of a fungal infection in an immune compromised patient in which both susceptible and resistant strains are present with a mutation allowing the susceptible strain to become resistant as well as a back mutation allowing resistant fungus to again become susceptible. The resulting nonlinear differential equations model the biological outcome, in terms of strain growth and cell number, when an individual is treated with a fungicidal or fungistatic drug. The model demonstrates that under any levels of the drug both strains will be in stable co-existence and high levels of treatment will never completely eradicate the susceptible strain. A modified model is then described in which the drug is changed to one in which both strains are susceptible, and subsequently, at the appropriate level of treatment, complete eradication of both fungal strains ensues. We discuss the model and implications for treatment options within the context of an immune compromised patient.",
keywords = "Bifurcations, Fungus, Resistant strains, Stability, Susceptible strains",
author = "Stephen Wirkus and Erika Camacho and Pamela Marshall",
year = "2015",
month = "11",
day = "21",
doi = "10.1016/j.jtbi.2015.08.017",
language = "English (US)",
volume = "385",
pages = "66--76",
journal = "Journal of Theoretical Biology",
issn = "0022-5193",
publisher = "Academic Press Inc.",

}

TY - JOUR

T1 - Mathematical modeling of fungal infection in immune compromised individuals

T2 - The effect of back mutation on drug treatment

AU - Wirkus, Stephen

AU - Camacho, Erika

AU - Marshall, Pamela

PY - 2015/11/21

Y1 - 2015/11/21

N2 - We present a mathematical model that describes treatment of a fungal infection in an immune compromised patient in which both susceptible and resistant strains are present with a mutation allowing the susceptible strain to become resistant as well as a back mutation allowing resistant fungus to again become susceptible. The resulting nonlinear differential equations model the biological outcome, in terms of strain growth and cell number, when an individual is treated with a fungicidal or fungistatic drug. The model demonstrates that under any levels of the drug both strains will be in stable co-existence and high levels of treatment will never completely eradicate the susceptible strain. A modified model is then described in which the drug is changed to one in which both strains are susceptible, and subsequently, at the appropriate level of treatment, complete eradication of both fungal strains ensues. We discuss the model and implications for treatment options within the context of an immune compromised patient.

AB - We present a mathematical model that describes treatment of a fungal infection in an immune compromised patient in which both susceptible and resistant strains are present with a mutation allowing the susceptible strain to become resistant as well as a back mutation allowing resistant fungus to again become susceptible. The resulting nonlinear differential equations model the biological outcome, in terms of strain growth and cell number, when an individual is treated with a fungicidal or fungistatic drug. The model demonstrates that under any levels of the drug both strains will be in stable co-existence and high levels of treatment will never completely eradicate the susceptible strain. A modified model is then described in which the drug is changed to one in which both strains are susceptible, and subsequently, at the appropriate level of treatment, complete eradication of both fungal strains ensues. We discuss the model and implications for treatment options within the context of an immune compromised patient.

KW - Bifurcations

KW - Fungus

KW - Resistant strains

KW - Stability

KW - Susceptible strains

UR - http://www.scopus.com/inward/record.url?scp=84941800963&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84941800963&partnerID=8YFLogxK

U2 - 10.1016/j.jtbi.2015.08.017

DO - 10.1016/j.jtbi.2015.08.017

M3 - Article

VL - 385

SP - 66

EP - 76

JO - Journal of Theoretical Biology

JF - Journal of Theoretical Biology

SN - 0022-5193

M1 - 8324

ER -